Antibiotic-Associated Colitis

Antibiotic-Associated ColitisA spectrum of adverse colonic responses may develop in hospitalized patients during or after antibiotic therapy. There may be diarrhea without gross mucosal abnormality (antibiotic-associated diarrhea), gross inflammation of the mucosa, or whitish-green or yellow plaques on the inflamed mucosa (pseudomembranous colitis). It is not clear whether one or several pathologic processes are responsible. Patients may progress to more severe disease. The differential diagnosis among these variations is based on endoscopic findings and the clinical picture.

Clostridium difficile is a resident of the gut in 3% of people in the general and in about 10% of patients admitted to hospital. It is the major known cause of nosocomial antibiotic-associated colitis. Certain antibiotics allow the organism to proliferate, and it is then transmitted among patients and hospital personnel. Epidemics of C. difficile infection have been noted on surgical wards. The organism can be transmitted by people caring for the patient, and gloving or hand-washing is essential.

C. difficile may colonize the upper gastrointestinal tract as well as the colon, but the symptomatic infection appears at present to be colonic alone. The organism elaborates at least four toxins, including toxin A and toxin B. Together these substances—and perhaps others—produce the symptoms and signs. Clindamycin causes watery diarrhea in 15–30% of patients and true pseudomembranous colitis in 1–10%, but all antibiotics that alter the gut flora including metronidazole may incite pathologic infections with C. difficile. Colitis may develop as early as 2 days after beginning antibiotics or as late as many weeks after they are discontinued.

Symptoms of Antibiotic-Associated Colitis

Symptoms and signs include diarrhea (usually watery, occasionally bloody), abdominal cramps, vomiting, fever, and leukocytosis. Sigmoidoscopy in pseudomembranous colitis shows elevated plaques or a confluent pseudomembrane, and the mucosa is erythematous and edematous. Biopsies reveal acute inflammation; the pseudomembrane is made up of leukocytes, necrotic epithelial cells, and fibrin. The rectum is spared in about one-fourth of cases, and colonoscopy may be necessary to detect the pseudomembranous colitis. Demonstration of C. difficile cytotoxin in stool is sensitive and specific. Stool culture is less efficient since some strains of C. difficile are nontoxicogenic.

Treatment of Antibiotic-Associated Colitis

Management consists first of discontinuing the inciting antibiotic agent. In most patients, the colitis resolves in 1–2 weeks after the offending agent is withdrawn, but severe symptoms or persistent diarrhea calls for additional treatment. Vancomycin (125–500 mg 4 times daily for 7 days) is expensive but effective—though the relapse rate is 15–20% after vancomycin is discontinued. Vancomycin may also be effective as a retention enema. Metronidazole, 1.5–2 g/d orally for 7–14 days, is also effective and much less expensive. Paradoxically, however, metronidazole can also cause antibiotic-associated colitis. Bacitracin is an effective drug and, like vancomycin, is not absorbed from the gastrointestinal tract. Antidiarrheal drugs may prolong symptoms and should be avoided. In refractory cases cholestyramine may be an effective adjunct by binding the toxin produced by C. difficile.

The outcome of pseudomembranous colitis and the other forms of antibiotic-associated colonic disease is usually excellent if the disease is recognized and treated. Untreated pseudomembranous colitis, however, may lead to severe dehydration and electrolyte imbalance, toxic megacolon, colonic perforation. Operation is required for perforation or toxic dilation. Chronic relapsing C. difficile diarrhea has been treated by rectal instillation of mixed colonic bacteria (bacteriotherapy).

Leave a Reply

Your email address will not be published. Required fields are marked *